Washington, 2014

Debris Flows and Hail in Washington, July 23, 2014

July 23, 2014 · NWS OTX · 15 events in 9 counties and zones

A deep trough of low pressure dropped down the Washington Coastline then swung inland into the Inland Northwest during the afternoon of July 23rd. The wave took on a strong negative tilt and moved into a moist and very unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$5.1 million
Crop damage
$28,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A deep trough of low pressure dropped down the Washington Coastline then swung inland into the Inland Northwest during the afternoon of July 23rd. The wave took on a strong negative tilt and moved into a moist and very unstable air mass. The outcome was a widespread severe weather event for Eastern Washington and Northern Idaho producing large hail, flash flooding, and widespread wind damage. Large hail and heavy rain were the initial threats early in the afternoon. Late in the afternoon, the threat shifted to damaging winds with hundreds of downed or snapped trees. The hardest hit areas were Northeastern Washington and Northern Idaho. Falling trees led to some injuries in Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 23, 9:56 AM PST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 23, 9:56 AM PST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1056 AM PDT WED JUL 23 2014

.SYNOPSIS...
A strong storm system will move through the region today, bringing
the potential for thunderstorms and heavy rain. Cool and windy
weather is expected for Thursday. Temperatures will rebound by the
weekend and be accompanied by dry conditions. Hot weather will
return to the area on Sunday and early next week.

&&

.DISCUSSION...
Quick update for today: Main message is the threat for strong to
severe storms across the eastern third of WA and Nrn ID while
heavy rains brings a risk for flash flooding/mudslides over burn
scars in the Cascades. SPC has spread the slight risk into much of
eastern WA and Nrn ID and a watch is not out of the question.
Areas of Ern WA and Nrn ID are experiencing sunny skies at this
hour which is going to allow the environment to reach potential
instability parameters via the model guidance. A much tougher call
for central WA given the pronounced cloudiness. Thunder is still
likely but whether instability can incr enough to support severe
storms is not as promising.

Meanwhile, embedded vort maximums tracking ahead of the main front
is enhancing convection along and mainly west of the Cascade
Crest with very impressive rates of upwards of 0.50"/hour under
the strongest cores. One wave passing through southern Chelan
County at this hour and peeling off to the N/NW. Activity with
this cluster is not as intense as observed with cores upstream
with 1 hour amounts generally in the 0.05-0.15" range, but
isolated lightning strikes have been observed and the potential
for strengthening is there given the instability noted on forecast
soundings and how intense some of the convection was in Seattle's
area this morning. Things are likely to shift east over the
course of the next 1-3 hours as the upper-low comes east and
spreads the training moisture and rain into the East Slopes. Flash
flood watches in effect. /sb

&&

.AVIATION...
18Z TAFS: Low pressure off the coast will shift move inland over
the next 24 hours. Widespread rain...heavy at times will be near
KEAT with embedded lightning strikes. Stronger storms expected to
develop in the Basin and track east toward the WA/ID border arnd
00z bringing the potential for damaging winds, hail, and heavy
downpours. Gusty winds will follow in the wake of cold front
passage late afternoon and into the overnight periods. Lingering
showers over the northern mountains for Thursday but all TAF sites
dry out overnight.  /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        83  52  71  51  77  55 /  60  80  20  10   0   0
Coeur d'Alene  84  53  67  52  76  51 /  50  80  40  10   0   0
Pullman        84  49  69  46  76  44 /  40  70  10   0   0   0
Lewiston       90  58  78  57  84  56 /  40  60  10   0   0   0
Colville       81  51  71  51  80  50 /  60  80  50  10   0   0
Sandpoint      85  51  66  49  73  49 /  50  80  50  10   0   0
Kellogg        85  52  65  50  73  51 /  40  80  40  10   0   0
Moses Lake     83  56  75  57  84  57 /  60  40  10   0   0   0
Wenatchee      75  58  73  59  83  61 /  80  40  20   0   0   0
Omak           77  55  74  53  84  54 /  80  60  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through this evening for East Slopes Northern
     Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Jul 23, 5:30 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT WED JUL 23 2014

IDZ001>004-026-027-WAZ031>038-044-241330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
630 AM PDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A THREAT OF STRONG TO ISOLATED SEVERE THUNDERSTORMS EXISTS
WEDNESDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE
STRONG AND POTENTIALLY DAMAGING WINDS...HAIL AND HEAVY RAINFALL.
THE HIGHEST THREAT OF STORMS COMES BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ041>043-241330-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
630 AM PDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL ASSOCIATED WITH SHOWERS
AND THUNDERSTORMS WILL INCREASE NEAR THE NORTHERN CASCADES
WEDNESDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WENATCHEE
AREA...EAST SLOPES NORTHERN CASCADES...AND OKANOGAN VALLEY THROUGH
WEDNESDAY EVENING.

IN ADDITION A THREAT OF STRONG THUNDERSTORMS EXISTS WEDNESDAY
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG
WINDS...SMALL HAIL. THE HIGHEST THREAT OF STORMS COMES BETWEEN
1 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Seattle radar (KATX), 172 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 3 debris flow. Local standard time, as filed.

Debris Flow, Okanogan

When
July 23, 12:00 PM PST to 12:30 PM PST
Where
Okanogan County, 4.18 mi SW of Carlton to 5.23 mi S of Carlton
Cause
Heavy Rain / Burn Area
Reported by
Fire Department/Rescue
Coordinates
48.200, -120.171

Firefighters on the Carlton Complex reported a mud slide near the middle fork of Gold Creek.

Hail, Okanogan

When
July 23, 12:26 PM PST to 12:50 PM PST
Where
Okanogan County, 3.31 mi SW of Winthrop Arpt to 3.58 mi N of Winthrop
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.381, -120.192

A severe thunderstorm brought hail to the size of quarters along with very heavy rainfall. Spotters in the area reported up to eight tenths of rainfall with this storm. Winds of 40 to 55 mph also accompanied the storm. The storm moved directly over the Carlton Complex fire camp in Winthrop.

Debris Flow, Chelan

When
July 23, 1:20 PM PST to 1:40 PM PST
Where
Chelan County, 4.19 mi SSE of Ardenvoir to 0.45 mi NW of Wagnersburg
Cause
Heavy Rain / Burn Area
Reported by
Fire Department/Rescue
Coordinates
47.676, -120.328

Mills Canyon Fire personnel reported several small debris flows up the Entiat River Canyon near the Mills Canyon burn scar.

Debris Flow, Chelan

When
July 23, 1:30 PM PST to 2:00 PM PST
Where
Chelan County, 3.13 mi SSE of Ardenvoir to 6.52 mi NE of Telma
Cause
Heavy Rain / Burn Area
Reported by
Fire Department/Rescue
Coordinates
47.686, -120.355

Fire personnel on the Chiwaukum Complex reported several small debris flows along Entiat River Road near the Duncan burn scar.

Hail, Garfield

When
July 23, 1:45 PM PST to 2:05 PM PST
Where
Garfield County, 2.06 mi SW of Pomeroy to 2.92 mi N of Mayview
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
46.447, -117.607

Hail ranging from quarters to the size of golf balls fell across northern Garfield County impacting the communities of Pomeroy and Mayview. The hail dented three cars and broke sky lights in a metal building at Dye Seed Ranch. Hail also damaged some of the wheat crop.

Hail, Whitman

When
July 23, 2:05 PM PST to 2:40 PM PST
Where
Whitman County, 0.33 mi NNE of Wawawai to 1.45 mi SSW of Cove
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.635, -117.378

Hail ranging from quarters to the size of golf balls fell across southwestern Whitman County impacting the communities of Pullman and Palouse. Winds of 50 to 55 mph also accompanied the storm which blew a large water tank about 200 feet. Whitman County Commissioner relayed a report that there was heavy crop damage in the Colton and Pullman areas, but the extent was unknown.

Hail, Stevens

When
July 23, 2:15 PM PST to 3:20 PM PST
Where
Stevens County, 2.34 mi S of Kettle Falls to 4.1 mi WNW of Leadpoint
Measured
2 in hail
Property damage
$14,000
Reported by
Public
Coordinates
48.566, -118.051

Hail ranging between quarters and hen eggs fell across eastern reaches of Kettle Falls, WA. Seven vehicles were damaged at Pingston Creek Road and Highway 395. The vehicles were dented in spots and some windows were cracked. The hail also left dents on metal roofs of shop buildings with one resident stating that it was the worst storm he witnessed in 72 years. A resident two miles south southeast of Kettle Falls stated the hail destroyed the vinyl siding on the south and western portions of his home. The storm continued to produce severe hail as it tracked northeast toward the Canadian Border. Hail to the size of half dollars was reported by the public four miles east southeast of Northport, WA. Winds estimated around 50 mph also accompanied the storm leading to some tree damage eight miles southeast of Northport, WA.

Thunderstorm Wind, Garfield

When
July 23, 2:38 PM PST to 2:46 PM PST
Where
Garfield County, 3.15 mi SW of Alpowa to 6.29 mi NNE of Alpowa
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.395, -117.363

The Alpowa Summit observation platform located along Highway 12 at 1775 feet clocked sustained winds of 48 mph with gusts to 60 mph.

Hail, Whitman

When
July 23, 2:40 PM PST to 3:00 PM PST
Where
Whitman County, 2.91 mi SE of Bishop to 4 mi N of Colton
Measured
1.25 in hail
Crop damage
$8,000
Reported by
Trained Spotter
Coordinates
46.549, -117.239

Hail to the size of half dollars was reported four miles north of Colton.

Thunderstorm Wind, Spokane

When
July 23, 3:00 PM PST to 3:45 PM PST
Where
Spokane County, 3.99 mi SE of South Cheney to 3.45 mi WNW of Elk
Measured
61 kt (70 mph) measured gust
Injuries
4 direct, 0 indirect
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
47.433, -117.521

A wet microburst brought sustained winds of 35 to 50 mph with gusts 60 to 70 mph across Spokane County. The winds descended near Cheney and peaked while passing through Airway Heights, Northwestern Spokane, and Deer Park. Hundreds of Ponderosa Pines were snapped and downed from Northwestern Spokane to Deer Park. Downed trees led to widespread structural damage, blocked roads, power outages, and injuries. Significant damage was observed at the Riverside Village Mobile Home Park from trees falling on mobile homes prompting a search and rescue. One woman was trapped but was not injured. At least 40 mobile homes and cars in the park were severely damaged. Forty eight trees were knocked down at a resort on Lake Eloika. Trees fell on six RVs and the resort's oldest cabin forcing the owners to close their doors for a short period of time. One person was injured when a tree landed on his vehicle while driving along Lakeside Dr near Reflection Lake in Elk, WA. A tree branch flew through his windshield and drove him off the road severing his arm and impaling his hip. He eventually lost his arm in the accident. Three other people were injured near the Spokane Courthouse by falling tree branches. Over 30,000 people lost power during the event. Because of the extent of damage, some residents and businesses remained in the dark for up to four days. Downed power poles and lightning strikes sparked several new wildfires which quickly grew due to the strong winds. The winds completely damaged a airport hanger and caused between ten to twelve thousand dollars worth of damage to planes.

Thunderstorm Wind, Asotin

When
July 23, 3:15 PM PST to 4:00 PM PST
Where
Asotin County, 6.9 mi W of Clarkston Hgts to 5.85 mi W of Clarkston Hgts
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
46.432, -117.214

The Silcott Island observation platform located on an island in the Snake River clocked sustained winds near 35 mph with gusts between 59 and 72 mph.

Thunderstorm Wind, Stevens

When
July 23, 3:25 PM PST to 4:30 PM PST
Where
Stevens County, 7.14 mi S of Ford to 3.87 mi NNE of Onion Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$80,000
Reported by
Trained Spotter
Coordinates
47.817, -117.787

Numerous trees were knocked down across Stevens County with a majority of the damage occurring over southern portions of the county. Several trees were downed near Addy, WA causing some structural damage to homes. A CWOP located four miles northeast of Rice, WA clocked a wind gust of 61 mph.

Thunderstorm Wind, Ferry

When
July 23, 3:26 PM PST to 4:40 PM PST
Where
Ferry County, 11.99 mi S of Keller to 0.27 mi SSW of Danville
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
47.910, -118.630

Thunderstorm winds blew down trees across several areas of Ferry County. Downed trees and power lines were reported in Keller, Inchelium, and Danville. A media picture from the county shows damage to a car port but the exact location is unknown.

Thunderstorm Wind, Pend Oreille

When
July 23, 3:36 PM PST to 4:53 PM PST
Where
Pend Oreille County, 5.38 mi W of Camden to 10.45 mi NNE of Metaline Falls Arpt
Measured
56 kt (64 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
48.046, -117.346

A severe thunderstorm producing winds of 55 to 70 mph knocked down numerous trees across Pend Oreille County. The storms also brought periods of very heavy rainfall and small hail. The widespread tree damage led to power outages, blocked roads, and three injuries. The worst of the damage occurred in southern areas of the county near Diamond and Sacheen Lakes. There were two critical injuries at Diamond Lake. A tree fell on a boat as a family was attempting to dock the boat. The parents were critically injured but the two kids escaped without injury.

Thunderstorm Wind, Okanogan

When
July 23, 4:20 PM PST to 5:00 PM PST
Where
Okanogan County, 3.62 mi W of Aeneas to 2.85 mi W of Bolster
Measured
64 kt (74 mph) measured gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
48.546, -119.059

Media relayed report that a resident between Molson and Chesaw measured 74 mph wind gust. Damage is unknown at this time.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532268, 532164, 532269, 532270, 532166, 532167, 532267, 532279, 532281, 533104, 532280, 533406, 533407, 533404, 533408.